Florida, 2024

Tornado in Florida, June 27, 2024

June 27, 2024 · NWS MLB · 1 event in 1 county or zone

A storm merging with the sea breeze produced a tornado in Melbourne.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A storm merging with the sea breeze produced a tornado in Melbourne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 27, 3:00 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 27, 3:00 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
400 PM EDT Thu Jun 27 2024

...New DISCUSSION, MARINE...

.DISCUSSION...
Issued at 357 PM EDT Thu Jun 27 2024

Current-Friday... Convection had an earlier start once again today,
with scattered showers and isolated lightning storms streaming
across western Florida from the GOMEX this morning, with some of the
activity pushing into east central Florida, mainly into Lake/N
Volusia. The east coast sea breeze has form from Cape Canaveral
southward this morning and is currently trying to move inland. The
sea breeze is forecast to get pinned along the I-95 corridor once
again today due the stronger West/southwest flow. Scattered showers
and lightning storms will continue to stream across east central
Florida this afternoon ahead of the west coast sea breeze, with the
highest coverage (PoP 60 percent) of showers and storms this
afternoon and evening occurring along the I-95 corridor as boundary
interactions with the east coast sea breeze occur. Some storms may
be strong. Main storm threats will be frequent lightning strikes,
and gusty winds of 40-45 mph. Locally heavy rainfall of 1-3 inches
will also be possible in any stronger or slower moving storms. Hot
and muggy conditions persist this afternoon, with afternoon highs in
the low to mid 90s and heat indices of 102-107 degrees.

Any lingering activity will dissipate or move out of the local area
by sunset. Otherwise, mostly dry conditions over land areas tonight.
Seasonable and humid conditions tonight, with low temperatures in
the low to mid 70s.

Friday, upper level trough across Quebec/NE US will shift further
east and northward, pulling a surface boundary across the SE US
which will gradually fade through the day, with a weak quasi-
stationary front persisting north of Florida. Locally, west to
southwest flow will persist on Friday as the ridge axis of the
Bermuda high resides south of the region, although wind speeds will
be slightly weaker than today. Due to the weaker surface flow, the
east coast sea breeze should be able to move in farther inland, with
the sea breeze collision occurring further inland of I-95. Scattered
showers and storms will develop out ahead of the west coast sea
breeze once again on Friday and move east-northeast across east
central Florida and move offshore through the afternoon and early
evening. An increase in coverage of showers and storms (PoP 50-60
percent) will be possible later in the afternoon and into the
evening with any sea breeze or outflow boundary collision. Main
storm hazards will be frequent lightning strikes, gusty winds of 40-
45 mph, and locally heavy rainfall. Hot and humid conditions will
persist Friday, with afternoon highs in the low to mid 90s. Peak
heat indices will range from 102-107 degrees.

Saturday-Sunday...(Modified Previous Discussion) Ridge axis of high
pressure over the west Atlantic shifts back northward into the
region this weekend, which will lead to a weak S/SW flow early on
Saturday, becoming S/SE Saturday late morning, and continuing on
Sunday. East coast sea breeze will develop early in the afternoon
and move gradually inland, with late afternoon/early evening sea
breeze/outflow boundary collisions and greater storm coverage
favored over the interior into the weekend. Moisture remains high
enough, with PW around 2-2.3 inches, for scattered to potentially
numerous showers and storms each day. PoPs range from 50 percent
along the coast to 60 percent generally west of I-95. Gusty winds,
lightning strikes, and locally heavy rainfall will continue to be
the main threats from any stronger storms.

Highs will range from the low 90s along the coast, and low to mid
90s across the interior, with peak heat index values still around
102-107 through the weekend. Overnight lows remain in the 70s.

Monday-Thursday... (Modified Previous Discussion) Ridge aloft
centered over the south-central U.S. early next week will expand
eastward across the southeast states and Florida through the
middle portion of next week. At the surface, another weak front
moves into the southeast U.S., with ridge axis either near or
shifting just south of Lake Okeechobee. This will lead to a
prevailing low level S/SW flow across the area through this
period, which will continue hot and humid conditions and provide
enough moisture for at least scattered afternoon and evening
showers and storms from early to mid week. PoPs continue around
50-60 percent each day, with highs continuing in the low to mid
90s. Peak heat index values look to continue to generally range
from around 102-107 for much of the area.

&&

.MARINE...
Issued at 357 PM EDT Thu Jun 27 2024

Current-Tonight... Surface ridge axis will remain across the Florida
Straits into tonight. SW flow has shifted SE/S this afternoon behind
the sea breeze, and will shift back to SW overnight, with speeds
generally around 10 KT. Seas will be 2 ft across the nearshore
waters and 2-3 ft across the offshore waters. Scattered showers and
lightning storms will be possible this afternoon through the
overnight, especially in the offshore waters.

Friday-Tuesday... (Modified Previous Discussion) Ridge axis begins
to shift back northward, but remains south of the waters on Friday
before moving back northward into the coastal waters this weekend
through early next week. Boating conditions remain favorable as wind
speeds continue around 5-10 knots, becoming onshore each afternoon
as the sea breeze forms and moves inland. Seas around 1-2 feet, up
to 3 feet offshore at times. Scattered offshore moving storms will
continue to be possible each afternoon and evening, mainly on Friday
and Saturday.

&&

.AVIATION...
(18Z TAFs)
Issued at 142 PM EDT Thu Jun 27 2024

Iso/sct convection has initiated generally west of SFB/DAB early
this afternoon, which will bring very brief vis/cig reductions to
interior terminals over the next few hours as activity drifts
eastward. By 19Z, coverage is anticipated to increase, with a more
robust boundary collision occurring near MCO/ISM later this
afternoon. The line of scattered showers and thunderstorms will move
towards the coast, bringing MVFR/IFR reductions to TIX south to SUA
through 23Z with erratic gusty winds anticipated. Opted to add TEMPO
mention for all sites with the 18Z package, especially based on
current radar trends. Activity will move offshore by 00Z. Outside of
convection, VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  93  76  92 /  20  60  30  60
MCO  76  93  77  92 /  10  60  20  60
MLB  76  92  77  90 /  30  50  40  50
VRB  74  93  75  91 /  30  50  30  50
LEE  77  93  78  93 /  10  60  20  60
SFB  76  93  77  93 /  10  60  30  60
ORL  77  93  78  92 /  10  60  20  60
FPR  74  93  75  90 /  30  50  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

DISCUSSION...Watson
AVIATION...Schaper
Hazardous weather outlook, Jun 27, 3:35 AM EST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
435 AM EDT Thu Jun 27 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-280000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
435 AM EDT Thu Jun 27 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms will develop and move east
to northeast across east central Florida and eventually offshore
through this afternoon and evening. A few stronger storms will be
possible, producing frequent lightning strikes, strong gusty
winds to 40 to 45 mph and locally heavy rainfall of 1 to 3 inches.

.EXCESSIVE HEAT IMPACT...
Hot and humid conditions continue today, and a Moderate to Major
Heat Risk exists across the area. Highs will reach the low to mid
90s this afternoon, with peak heat index values around 102 to
107. If spending long durations outdoors during the hottest part
of the day, stay well hydrated and stay out of direct sun as much
as possible.

.RIP CURRENT AND SURF IMPACT...
A Moderate Risk of rip currents continues at all central Florida
Atlantic beaches today. Always swim near a lifeguard and never
swim alone.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Scattered showers and lightning storms are forecast each day,
mainly during the afternoon and early evening. The primary threats
will be cloud-to-ground lightning strikes, gusty winds, and
locally heavy rainfall.

Hot and humid conditions will continue with a Moderate to Major
Heat Risk outlooked over east central Florida. It is recommended
to take frequent breaks out of the sun and drink plenty of water
during the hottest part of the days.

A Low to Moderate Risk of rip currents is expected to continue
through the rest of the week and into the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Weitlich

In the hours before

Local storm report, Jun 27, 3:52 PM EST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
452 PM EDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Gst     2 WSW Playalinda Beach  28.63N 80.66W
06/27/2024  M41 MPH          Brevard            FL   Mesonet

            US Space Force wind sensor at tower 3132
            measured a wind gust of 41MPH/36KTS from the
            west. Correct tower name. At 420 PM, a
            higher wind gust of 54MPH/47KTS from the
            west-northwest was measured.

&&

REH
Local storm report, Jun 27, 3:54 PM EST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
454 PM EDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Gst     1 SSE Kennedy Space Cen 28.63N 80.70W
06/27/2024  M52 MPH          Brevard            FL   Mesonet

            US Space Force wind sensor at the north end
            of the shuttle landing facility (KSC513 -
            SLF North) measured a wind gust of
            52MPH/45KTS from the west.

&&

REH
Local storm report, Jun 27, 3:55 PM EST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Melbourne FL
455 PM EDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Gst     8 SSE Playalinda Beach  28.54N 80.57W
06/27/2024  M43 MPH          Brevard            FL   Mesonet

            US Space Force wind sensor at tower 108
            measured a wind gust of 43MPH/37KTS from the
            north-northwest.

&&

REH
Local storm report, Jun 27, 4:04 PM EST, 52 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Melbourne FL
504 PM EDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Gst     2 SSW Kennedy Space Cen 28.62N 80.72W
06/27/2024  M56 MPH          Brevard            FL   AWOS

            The AWOS at the Space Florida Launch and
            Landing Facility measured a wind gust of
            56MPH/49KTS from the northwest. Time updated
            based on peak wind report.

&&

REH
Special weather statement, Jun 27, 4:22 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
522 PM EDT Thu Jun 27 2024

FLZ447-547-647-747-272145-
Southern Brevard Barrier Islands FL-
Northern Brevard Barrier Islands FL-Mainland Southern Brevard FL-
Inland Southern Brevard FL-
522 PM EDT Thu Jun 27 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BREVARD COUNTY THROUGH
545 PM EDT...

At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cape Canaveral, with additional storms forming southward along a
gust front, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Melbourne, Rockledge, Cocoa Beach, Satellite Beach, and Cape
Canaveral.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2839 8057 2819 8056 2811 8053 2811 8086
      2815 8086 2844 8066 2844 8051
TIME...MOT...LOC 2121Z 279DEG 13KT 2836 8060

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schaper
Special weather statement, Jun 27, 4:48 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
548 PM EDT Thu Jun 27 2024

FLZ547-647-747-272230-
Southern Brevard Barrier Islands FL-Mainland Southern Brevard FL-
Inland Southern Brevard FL-
548 PM EDT Thu Jun 27 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL BREVARD COUNTY
THROUGH 630 PM EDT...

At 548 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Melbourne, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa Beach, and Satellite Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2804 8071 2809 8081 2830 8072 2830 8056
      2819 8056 2805 8050
TIME...MOT...LOC 2148Z 293DEG 15KT 2816 8068

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schaper

The radar

The Melbourne radar (KMLB), 1 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Brevard

When
June 27, 4:56 PM EST to 5:00 PM EST
Where
Brevard County, 1.41 mi WSW of Eau Gallie to 0.61 mi NNE of (Mlb)wfo Melbourne A
Rating
EF0
Path length
1.1 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
28.124, -80.652

Surveys determined that a brief EF-0 tornado occurred shortly before 6:00 PM EDT, which was on the ground for approximately 4 minutes. The preliminary width of the tornado was 75 yards with a total path length of 1.1 miles.

The tornado touched down near Adams Avenue and moved south-southeast toward Sarno Road. In this area, multiple homes experienced carport, roof, siding, and soffit damage. Several trees were uprooted or partially uprooted, large tree branches|were scattered, and a few power poles were snapped. As the tornado moved south of Sarno Road into the Ixora Park neighborhood, it continued to produce sporadic damage to trees, fences, and collapsed a pool enclosure at one home. The tornado went through a wooded area on the north side of Melbourne Airport affecting trees|and a few hangars before dissipating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyThe tornado archive for Florida, 2024Warnings in Florida, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183757.